Dear O. When you say you are allergic to Percocet or OxyContin, what symptoms are you having? A true allergy means that you break out in hives or have swelling of your tongue or airway. These symptoms are due to histamine release which is why antihistamines treat allergies. Many people think they are allergic to something because they have an untoward side effect. For example, opiates can cause nausea and vomiting and itching as some of the unpleasant side effects of these drugs. This does not mean that the person is allergic, it just means that they are experiencing an unpleasant side effect. Unless you break out in a rash or hives or have swelling of the tongue or airway or swelling even of other areas of the body, you are not having an allergic reaction.
Now, if you do have these symptoms of a "true allergy," then you are indeed allergic to these medications. Percocet and OxyContin are one in the same, so, if you are truly allergic to one, then you will be truly allergic to the other. There are times when someone has found that they are allergic to the generic but not to the name brand. This is usually because of some non-pharmacologic ingredient in the generic that is not in the name brand. Sometimes it is a preservative.
I hope this has expanded your knowledge on allergies to medications.
Please do not think that I am doubting your allergic response, if indeed it is an allergic response. I fully respect your symptoms. I just am around many people that commonly refer to an unpleasant side effect thinking that it is an allergic response. This answer was simply meant to educate.
All my best and good luck with your medications... pup
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 1 Mar 2010 • 1 answer
Posted 7 Apr 2010 • 1 answer
Posted 10 May 2010 • 2 answers
Posted 28 Sep 2011 • 1 answer
Posted 22 Feb 2012 • 4 answers